There is no specific treatment for most cases of drug-induced hepatitis other than stopping the drug that is causing the problem. The exception is acetaminophen. Treatment should be started as soon as possible after you take excessive doses of acetaminophen and have developed hepatitis. See: Acetaminophen overdose
You should rest during the acute phase of the disease, when the symptoms are most severe. If you have significant nausea and vomiting, you may need to receive fluids through a vein.
Those with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that are harmful to the liver.
Usually, drug-related hepatitis goes away within days or weeks after you stop taking the drug that caused it.
Liver failure is a possible but rare complication of drug-induced hepatitis.
Calling Your Health Care Provider
Call your health care provider if:
- You develop symptoms of hepatitis after you start taking a new medication.
- You have been diagnosed with drug-induced hepatitis and your symptoms do not improve after stopping the medication.
- You develop any new symptoms.
Review Date : 2/21/2009
Reviewed By : George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only — they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.